advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Malvern, England:

My son, age 11, has had Type 1 for 3 years. He has had in the last week two serious hypos which have caused fits of about 6 minutes in duration. He has fitted about 12 times over the last 2 years. He has been tested and the fits are definitely linked to hypos. It appears that his insulin requirements are dropping (albeit temporarily) and his insulin levels have dropped from about 34 units to about 14 units.

Prior to the recent incidents, he had in the previous week been off school ill having been picked up a bug which had gone around the school. During his week from school his blood sugars were reasonably stable but then started to experience hypos towards the end of that week and his insulin levels were steady at 34 units. Similar events happened about 12 months ago. His insulin requirements increased and proper control was finally achieved only 5 months later when his injection regimen was changed from 2 injections a day to 3 fast acting and 1 slow acting injection per day. Currently nobody can explain the dramatic drop in insulin requirements and no explanation was found last year either. Have you seen any similar cases?

Follow up note from January 12, 2004 received after the answer below was published:
Coincidentally my son told me last Friday night that he has actually been for a period of about two months giving himself much larger doses of insulin than the doses he has been asked to take so that in reality his insulin requirements have increased rather than decreased. He decided to take matters into his own hands in order to exert his own authority over the management of his diabetes. Clearly there are a number of psychological issues we must now address but at least he has finally told us what he has been doing.

Answer:

This is a very strange situation. In my experience I have sees two similar cases, one in a 15-year-old boy and the other in an 18-year-old girl. In their cases, the explanation was very different.

The boy injected insulin as self-abuse conduct in order to convince his parents and doctor that his diabetes was cured (the first case in the world); he was a very active boy and played many sports so it was difficult to find the real reason for a long time. We discovered it during a summer camp.

In the other case, the girl suffered severe hypoglycemic episodes during high stress situation (as school that she did not like at all), and sometimes she had to discontinue insulin injections for one or two days. The real reason of this in unknown to me today. But when she stopped going to school and begin to work these 'strange' hypoglycemias disappeared, and now she is 20 and has stayed well.

I know that this is not an answer to explain your son's situation, but I hope it could be of help for a discussion with your diabetes team.

AS

DTQ-20031206070754
Original posting 8 Jan 2004
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.